Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Pueblo, CO

May 15, 2005Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 15, 2005, 6:09 PM MDT for Pueblo County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 6:09 PM MDT (00:09 UTC)
Expired
May 15, 2005, 6:25 PM MDT
In force
16 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 55 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 160010
SVRPUB
COC101-160115-
/O.NEW.KPUB.SV.W.0012.050516T0009Z-050516T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES PUEBLO WEST

* UNTIL 715 PM MDT.

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED 8 MILES NORTHWEST OF PUEBLO WEST...AND WAS
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER THE WEST SIDE OF PUEBLO WEST BETWEEN 620 PM AND 700 PM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3848 10480 3849 10490 3819 10484 3821 10466

$$
1 follow-up statement
000 
WWUS55 KPUB 160025
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
625 PM MDT SUN MAY 15 2005

COC101-160035-
/O.CAN.KPUB.SV.W.0012.000000T0000Z-050516T0115Z/
PUEBLO CO-
625 PM MDT SUN MAY 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUEBLO COUNTY HAS
BEEN CANCELED...

AT 621 PM MDT...DOPPLER RADAR SHOWED THAT THE THUNDERSTORM HAS 
WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO PROPERTY IN THIS 
AREA.

LAT...LON 3848 10480 3849 10490 3819 10484 3821 10466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:12 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 15, 2:12 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT SUN MAY 15 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CHALLENGE WILL BE PCPN COVERAGE.  SHOWERS AND TSTMS DEVELOPED
FAIRLY EARLY TODAY...BUT HAVE BEEN REMAINING MAINLY OVR AND NR THE
MTS AND ALONG THE RATON RIDGE...BUT SHOULD SEE SOME SPREAD OVR
PORTIONS OF THE SE PLAINS. WL GO WITH SCT POPS OVR MOST OF THE ERN
MTS AND SOME OF THE ADJACENT PLAINS...AND WL GO 20 POPS ELSEWHERE FOR
THE EARLY EVENING. MODELS SHOW A LOBE OF PV MOVING OUT OF SE CO THIS
EVENING AND WITH NOTHING ELSE GIVING VERTICAL LIFT TO THE AREA...
SHOULD SEE SHOWERS AND TSTMS DECREASE AND THEN END BY LATE EVENING AS
WE LOSE HEATING.

LATER TONIGHT AN UPR RIDGE WL MOVE INTO WRN CO WITH MID LVL TEMPS
WARMING ACRS THE AREA OVERNIGHT. THE RIDGE WL BE SHIFTING E OVR
THE AREA MON AS A NEW UPR TROF MOVES INTO NV BY LATE AFTERNOON. AHEAD
OF THIS NEXT TROF THE MODELS SHOW A SIGNIFICANT INCREASE IN MSTR FROM
ABOUT 500 MB AND UP WHICH SPREADS ACRS THE FORECAST AREA THRU THE
DAY. THUS WL INCREASE CLOUD COVER MOST AREAS. THE GFS KEEPS PCPN OUT
OF THE AREA THRU MON...BUT THE ETA SHOWS SOME PCPN.  WE CURRENTLY
HAVE SOME ISOLD POPS OVR THE PLAINS FOR MON AFTERNOON...BUT THINK I
WL ADD SOME TO THE MTS AND HIGH VALLEY...AS DAYTIME HEATING AND
AVAILABLE MSTR COULD FIRE OFF A FEW SHOWERS/TSTMS. WITH WARMER AIR
OVR THE AREA MON TEMPS SHOULD BE SEVERAL DEGREES WARMER.  HOWEVER
CLOUDS COULD HAMPER WARMING IN MANY AREAS SO WL STAY ON THE LOWER
END OF MOS.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MAIN WEATHER ISSUE THIS CYCLE IS AMOUNT OF WARM UP AND ASSOCIATED
HIGHER MOUNTAIN SNOW MELT.  LATEST MODELS CONTINUE TO
SUGGEST THAT INITIAL UPPER RIDGE OF MONDAY BRIEFLY GIVES WAY TO
PASSING UPPER WAVE MONDAY NIGHT INTO TUESDAY WITH STRONG UPPER
RIDGING REDEVELOPING WEDNESDAY INTO SATURDAY. AN UPPER LOW
MOVES ALONG THE US/CANADA BORDER SATURDAY WITH A WEAK COLD FRONT
MOVING DOWN THE FRONT RANGE SUNDAY.

KEPT LOW POPS IN FOR MONDAY EVENING AND ADDED SOME LOW POPS FOR
TUESDAY AFTERNOON AND EVENING. LEFT THE REST OF THE FORECAST DRY
THEN FOCUSED LOW POPS OVER THE EASTERN MOUNTAINS AND PLAINS FOR
SUNDAY.  TEMPS WARM ABOVE CLIMATOLOGICAL NORMALS FOR MUCH OF THE
WEEK WITH EVEN NIGHT TIME TEMPS WARMER THAN NORMAL.

AGAIN...WARMING TEMPERATURES THIS WEEK SHOULD ALLOW AN INCREASE IN
SNOW MELT THAT IS EXPECTED TO RESULT IS A RISE IN WATER LEVELS AT
LOWER ELEVATIONS. THERE IS STILL PLENTY OF SNOW PACK REMAINING OVER
THE HIGHER MOUNTAINS...SO WATER LEVELS WILL NEED TO BE MONITORED
CLOSELY. GO TO WEATHER.GOV/PUB AND CLICK ON AHPS FOR THE LATEST
STREAM FLOW VALUES AND FORECASTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/21
Hazardous weather outlook, May 15, 6:56 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN MAY 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
656 AM MDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO.  ONE OR TWO OF THESE STORMS MAY BE SEVERE WITH 3/4 INCH
DIAMETER HAIL.  THE OTHER HAZARD FROM ANY THUNDERSTORM WILL BE
CLOUD TO GROUND LIGHTNING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SATURDAY.

THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS MONDAY ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO. THESE STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...PERIODS OF INTENSE
RAINFALL...GUSTY WINDS...AND HAIL.  AT THIS TIME...IT APPEARS THAT A
FEW OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF ENTERING THE
SEVERE LEVEL CATEGORY...ESPECIALLY OVER THE FAR SOUTHEAST
COLORADO PLAINS ON MONDAY.

WARMING TEMPERATURES THIS WEEK SHOULD ALLOW AN INCREASE IN SNOW MELT
THAT IS EXPECTED TO RESULT IS A RISE IN WATER LEVELS AT LOWER
ELEVATIONS. THERE IS STILL PLENTY OF SNOW PACK REMAINING OVER THE
HIGHER MOUNTAINS...SO WATER LEVELS WILL NEED TO BE MONITORED CLOSELY.
THE WATER SUPPLY OUTLOOK WAS ISSUED YESTERDAY MORNING. PLEASE GO TO
WEATHER.GOV/PUB AND CLICK ON AHPS FOR THE LATEST STREAM FLOW VALUES
AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTHEAST COLORADO THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.